In mathematics, especially in the area of abstract algebra known as module theory, the injective hull (or injective envelope) of a module is both the smallest injective module containing it and the largest essential extension of it. Injective hulls were first described in (Eckmann & Schopf 1953), and are described in detail in the textbook (Lam 1999).
- The injective hull of an injective module is itself.
- The injective hull of an integral domain is its field of fractions, (Lam 1999, Example 3.35)
- The injective hull of a cyclic p-group (as Z-module) is a Prüfer group, (Lam 1999, Example 3.36)
- The injective hull of R/rad(R) is Homk(R,k), where R is a finite-dimensional k-algebra with Jacobson radical rad(R), (Lam 1999, Example 3.41).
- A simple module is necessarily the socle of its injective hull.
- The injective hull of M is unique up to isomorphisms which are the identity on M, however the isomorphism is not necessarily unique. This is because the injective hull's map extension property is not a full fledged universal property. Because of this uniqueness, the hull can be denoted as E(M).
- The injective hull E(M) is a maximal essential extension of M in the sense that if M⊆E(M) ⊊B for a module B, then M is not an essential submodule of B.
- The injective hull E(M) is a minimal injective module containing M in the sense that if M⊆B for an injective module B, then E(M) is (isomorphic to) a submodule of B.
- If N is an essential submodule of M, then E(N)=E(M).
- Every module M has an injective hull. The dual notion of a projective cover does not always exist for a module, however a flat cover exists for every module.
In some cases, for R a subring of a self-injective ring S, the injective hull of R will also have a ring structure. For instance, taking S to be a full matrix ring over a field, and taking R to be any ring containing every matrix which is zero in all but the last column, the injective hull of the right R-module R is S. For instance, one can take R to be the ring of all upper triangular matrices. However, it is not always the case that the injective hull of a ring has a ring structure, as an example in (Osofsky 1964) shows.
A large class of rings which do have ring structures on their injective hulls are the nonsingular rings. In particular, for an integral domain, the injective hull of the ring (considered as a module over itself) is the field of fractions. The injective hulls of nonsingular rings provide an analogue of the ring of quotients for non-commutative rings, where the absence of the Ore condition may impede the formation of the classical ring of quotients. This type of "ring of quotients" (as these more general "fields of fractions" are called) was pioneered in (Utumi 1956), and the connection to injective hulls was recognized in (Lambek 1963).
Uniform dimension and injective modules
If C is locally small, satisfies Grothendieck's axiom AB5) and has enough injectives, then every object in C has an injective hull (these three conditions are satisfied by the category of modules over a ring). Every object in a Grothendieck category has an injective hull.
- Rational hull: This is the analogue of the injective hull when considering a maximal rational extension.
- Eckmann, B.; Schopf, A. (1953), "Über injektive Moduln", Archiv der Mathematik 4 (2): 75–78, doi:10.1007/BF01899665, ISSN 0003-9268, MR 0055978
- Lam, Tsit-Yuen (1999), Lectures on modules and rings, Graduate Texts in Mathematics No. 189, Berlin, New York: Springer-Verlag, ISBN 978-0-387-98428-5, MR 1653294
- Lambek, Joachim (1963), "On Utumi's ring of quotients", Canadian Journal of Mathematics 15: 363–370, doi:10.4153/CJM-1963-041-4, ISSN 0008-414X, MR 0147509
- Matlis, Eben (1958), "Injective modules over Noetherian rings", Pacific Journal of Mathematics 8: 511–528, ISSN 0030-8730, MR 0099360
- Matsumura, H. Commutative Ring Theory, Cambridge studies in advanced mathematics volume 8.
- Mitchell, Barry (1965), Theory of categories, Pure and applied mathematics 17, Academic Press, ISBN 978-0-124-99250-4, MR 0202787
- Osofsky, B. L. (1964), "On ring properties of injective hulls", Canadian Mathematical Bulletin 7: 405–413, doi:10.4153/CMB-1964-039-3, ISSN 0008-4395, MR 0166227
- Utumi, Yuzo (1956), "On quotient rings", Osaka Journal of Mathematics 8: 1–18, ISSN 0030-6126, MR 0078966